Thunderstorm Wind, Wyoming
- When
- July 29, 12:15 PM EST
- Where
- Wyoming County, 0.69 mi N of Tunkhannock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -75.950
Several trees were blown down.
Showers and thunderstorms developed ahead of a frontal boundary that moved east across northeast Pennsylvania in the afternoon. Isolated severe storms developed, with one thunderstorm producing a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed ahead of a frontal boundary that moved east across northeast Pennsylvania in the afternoon. Isolated severe storms developed, with one thunderstorm producing a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 29, 10:08 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1108 AM EDT WED JUL 29 2009 .SYNOPSIS... A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY LATE MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE POCONOS REGION INTO THE CATSKILLS TODAY...ALONG WITH THE POTENTIAL FOR STRONG THUNDERSTORMS. RAIN WILL COME TO AN END LATE TONIGHT...WITH ANOTHER CHANCE FOR STORMS ON FRIDAY. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PREVIOUS FORECAST IN GREAT SHAPE WILL LITTLE TO CHANGE. SURFACE LOW OVER THE OHIO VALLEY IS LIFTING NORTHEAST WITH AN AREA OF RAIN MOVING THROUGH THE WESTERN 2/3RDS OF PA AND SW NY STATE. FIRST AREA OF HEAVY RAIN WILL INITIALLY BE JUST ON THE NW EDGE OF OUR CWA FROM STEUBEN COUNTY NORTHEAST. FARTHER EAST CONCERN INITIALLY IS POTENTIAL FOR SEVERE WEATHER...ESPECIALLY ACROSS NE PA INTO THE CATSKILLS. SPC ANALYSIS SHOWS SBCAPES AROUND 1500 J/KG ACROSS NE PA. EXTENSIVE CLOUD COVER DOES NOT APPEAR TO BE A LIMITING FACTOR TODAY AS THE KAVP OB SHOWS TEMPS ALREADY IN THE UPPER 70S WITH DEW POINTS AROUND 70. THIS LEADING EDGE OF SHOWER ACTIVITY WILL HAVE TO BE WATCHED CAREFULLY FROM NOW THROUGH AFTERNOON FOR THE POTENTIAL OF DEVELOPING SEVERE WEATHER. PREVIOUS DISCUSSION IS BELOW... MAIN LIFT DOES NOT MV IN UNTIL LATER THIS AFTN/EVNG. MODELS PROGGING 40KT LLJ TO DVLP DRG THE AFTN HRS AND AFFECT SOUTHEAST ZONES. AT THE SAME TIME...H3 SPEED MAX WILL ROTATE ACRS CANADA PLACING AREA IN RRQ. THIS WILL ENHANCE LIFT ACRS THE REGION TODAY. ATMOS WILL SLOWLY DESTABILIZE THIS AFTN AS TEMPS CLIMB TO NR 80 AND DWPTS SURGE INTO THE M/U 60S. HWVR LAPSE RATES ARE UNIMPRESSIVE...AND CAPES WILL LKLY RANGE FM ONLY 500J/KG ACRS NORTH AND WEST TO NR 1000 J/KG ACRS THE SOUTHEAST. INSTABILITY COMBINED WITH LIFT FM LLJ AND APPCHG WV WILL PLACE THIS AREA IN BEST CHC FOR SVR STORMS THIS AFTN/EVNG...WITH MAIN THREAT BEING DAMAGING WINDS. BIGGER THREAT MAY BE HVY RAIN POTENTIAL TODAY ACRS THE POCONOS/CATSKILLS. MODELS DISJOINTED ON PLACEMENT OF HEAVIEST RAIN AXIS AS NAM IS FURTHER TO THE WEST THAN GFS/EURO. MOST LKLY AREA LOOKS TO BE FM OTSEGO CNTY SOUTHWARD TWD LUZERNE CNTY WHERE PW VALUES WILL APPRCH AND/OR EXCEED 2.00 INCHES. HV OPTED TO HOLD OFF ON HEADLINES AT THIS POINT DUE TO SOME UNCERTAINTY ON WHERE HEAVIEST PCPN WILL SET UP AND HOW LONG THREAT WILL EXIST LLJ MAY DVLP A LITTLE TOO LATE TO HV A BIG IMPACT ON SERN ZONES. HWVR...WL HIGHLIGHT THREAT IN HWO FOR THIS AREA ALONG WITH POTENTIAL SVR WX TODAY. CANNOT RULE OUT A SHORT-FUSED FLASH FLOOD WATCH BEING ISSUED AT SOME POINT LATER ON TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... PCPN EXITS ERN ZONES LATE TONIGHT. EXPECT HIPRES TO BUILD DRG THE DAY THURSDAY WITH HIGHS APPCHG SEASONAL VALUES ONCE AGAIN. CANNOT RULE OUT ISOLD/LO CHC POPS FOR THURSDAY ALTHO MODELS HINTING AT WARMING ALOFT AND PUTTING A LID ON CONVECTION. YET ANOTHER SYSTEM DVLPS BY THE END OF THE WEEK AS MOISTURE STREAMS NORTH FROM GOM AND APPCHG UL TROF SPARKS OFF ANOTHER ROUND OF SHOWERS/TSTMS. HV UPPED POPS TO LKLY FOR FRIDAY AS MODELS FAIRLY CONSISTENT ON TIMING OF THIS SYSTEM. PW VALUES RISE TO NR 2.00 INCHES AGAIN ON FRIDAY...WITH ANOTHER CHC FOR LOCALLY HVY RAINFALL. TEMPS EXPECTED TO RMN NR NORMAL WITH HIGHS U70S/NR 80 AND LOWS ARND 60. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THIS PERIOD WILL CONTINUE TO BE CHARACTERIZED BY A BROAD SOUTHWEST FLOW ALOFT...IN BETWEEN A GREAT LAKES TROUGH...AND A LARGE HIGH PRESSURE RIDGE IN THE WESTERN ATLANTIC. THE PERIOD STARTS OFF QUIET SATURDAY NIGHT INTO SUNDAY. FROM LATE SUNDAY THROUGH MONDAY...ANOTHER SLOW MOVING COLD FRONT AND ASSOCIATED UPPER-LEVEL WAVE APPROACHES...PROVIDING OUR NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. TUESDAY AND WEDNESDAY...THE ABOVE MENTIONED FRONT IS PROGGED TO STALL JUST TO OUR SOUTH...SOMEWHERE NEAR THE MASON-DIXON LINE. THUS...THE THREAT OF PERIODIC CONVECTION WILL CONTINUE...AS UPPER- LEVEL WAVES RIDE NORTHEASTWARD ACROSS THE AREA. FROM THIS EARLY VANTAGE POINT...THE BEST CHANCES FOR RAINFALL WOULD BE OVER NORTHEAST PA...AND PERHAPS THE CATSKILLS. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... OVERVIEW...CONDITIONS ARE XPCTD TO DETERIORATE FROM N TO S LATER THIS MRNG AS SHRA/TSRA OVERSPREAD THE AREA DUE TO APRCHNG S/WV AND SFC LOW. VFR WILL PREVAIL EARLY THIS MRNG...WITH XCPTN OF MVFR BR AT ELM AND AVP. MID DECK XPCTD TO THICKEN THIS MRNG...WITH -SHRA ARRIVING IN THE 15-17Z TIME FRAME AT ELM/BGM/AVP...THEN SPREADING NEWD. INDICATED CATEGORICAL -SHRAS FOR THIS AFTN AND EARLY EVNG...WITH TEMPOS FOR TSRA AND MVFR CIGS. STEADY PCPN SHUD PULL OFF TO THE NE THIS EVNG...BUT PROFILES SHOW POTNL FOR LOW CLDS/BR/OCNL IFR CONDITIONS OVERNGT AT MOST SITES. WINDS L&V EARLY THIS MRNG...BECMG SRLY 10-15 KTS TDA...AND WRLY LATER TNGT ARND 10 KTS. IT COULD GET GUSTY LATER TDA...SPCLY AT BGM/AVP...AS DECENT LOW LVL JET MOVS INTO THIS AREA. OUTLOOK... THUR...MVFR POSSIBLE EARLY IN SHOWERS...OTHERWISE VFR. FRI....MVFR POSSIBLE IN SHOWERS THROUGH AFTERNOON. SAT...IFR FOG POSSIBLE AT ELM IN THE MORNING OTHERWISE VFR. SUN...MVFR IN SHOWERS POSSIBLE LATE IN THE DAY. && .HYDROLOGY... LOCALLY HVY RAINFALL CAN BE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE POCONOS AND CATSKILLS. RAINFALL OF 1-1.5 INCHES WILL BE POSSIBLE THROUGH THURSDAY MORNING AND HEAVY DOWNPOURS MAY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS TONIGHT. WHILE THESE AMOUNTS WILL NOT BE HIGH ENOUGH TO RESULT IN SIGNIFICANT RISES ON THE RIVER SYSTEMS...RISES MAY OCCUR ON AREA STREAMS AND CREEKS. IF HEAVY RAINFALL BECOMES MORE CERTAIN...FLOOD WATCHES MAY BE NEEDED LATER ON. ANOTHER ROUND OF POTENTIALLY HEAVY RAIN WILL EXIST ON FRIDAY...AS ANOTHER SYSTEM SWEEPS THROUGH THE AREA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...HEDEN/PVN SHORT TERM...PVN LONG TERM...MJ AVIATION... HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT WED JUL 29 2009 NYZ009-015>018-022>025-036-037-044-055-PAZ038-301715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 115 PM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN AREA OF RAIN...MODERATE AT TIMES...WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH EARLY TONIGHT. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. AN ISOLATED STRONG THUNDERSTORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEDEN NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-301715- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 115 PM EDT WED JUL 29 2009 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. THUNDERSTORMS PRODUCING DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITION TO THE THREAT FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAIN IS POSSIBLE. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE EXPECTED MAINLY OVER THE CATSKILLS AND POCONOS THROUGH TONIGHT. ISOLATED AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE IN AREAS OF THUNDERSTORMS. THIS MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1211 PM EDT WED JUL 29 2009 PAZ043-044-047-072-291715- LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA- 1211 PM EDT WED JUL 29 2009 ...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTHWESTERN WAYNE...LUZERNE...SOUTHERN LACKAWANNA AND SOUTHERN WYOMING COUNTIES... * AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RED ROCK TO FAIRMOUNT SPRINGS TO WEST OF SHICKSHINNY...AND MOVING EAST AT 30 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... NEW COLUMBUS AT 1215 PM EDT... SWEET VALLEY AND MUHLENBERG AT 1220 PM EDT... PIKES CREEK AND KOONSVILLE AT 1225 PM EDT... STULL AND NOXEN AT 1230 PM EDT... RUGGLES AND BEAUMONT AT 1235 PM EDT... BEAUMONT AND VERNON AT 1240 PM EDT... ORANGE AND CENTER MORELAND AT 1245 PM EDT... RANSOM AND WYOMING AT 1250 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
The tornado first touched down behind a house on Jurista Hill Road. The first signs of damage were to the top quarter of a pine tree which was twisted and bent over the tree itself. Continuing northeast, one large tree was uprooted with one smaller tree snapped. Another large tree was uprooted, and an 8 foot by 16 foot wooden shed rolled over for 30 yards. More tree branches were broken before the tornado moved toward a corn field, damaging a barn. After minor damage to small areas of the corn field, more trees were snapped and uprooted before the tornado lifted. The tornado passed right next to a two story house, with only a small section of the metal roof showing signs of uplifting.
A NWS storm survey confirmed a tornado touchdown at the Skyhaven Airport. The first signs of damage were to a metal roof which was peeled away from a farm outbuilding. Pieces of this roof were moved in a northeast direction for over 400 yards. There was limited damaged to trees, mainly consisting of small downed branches. Toward the edge of the airport, corn stalks were blown toward the northeast. On the other side of a grove of pine trees, pieces of the metal roof were blown back toward the west and southwest. Pieces of roof ended up toward the emergency operations center, about 1.21 miles from the building from which it was peeled. The tornado continued northeast to the edge of the runway before lifting up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyThe tornado archive for Pennsylvania, 2009Warnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187735, 187736, 187737.